Nurse-Led Program Demonstrates Initial Success in Reducing Severe Immune-Related Toxicity in Melanoma

Weekly phone calls from RNs helped reduce the number of severe adverse events experienced by patients receiving ipilimumab for metastatic melanoma.

A proactive nurse-led monitoring program helped patients with metastatic melanoma receiving ipilimumab (Yervoy) successfully maintain low rates of severe toxicity, although disease-related hospitalization rates remained high, according to findings published in the Journal of Clinical Oncology.1

Among 67 patients receiving active treatment with the agent, there were 44 incidents (66%) of treatment-related adverse events (AEs). Overall, only 4 (6%) cases of grade 4 AEs and 3 (4%) grade 4 AEs were reported. However, 20 patients (30%) were admitted to the emergency department and 31 patients (46%) were hospitalized during the study follow-up. Of these patients, 9% of ER visits and 6% of hospitalizations were linked to drug toxicity and the rest were the result of disease progression.

“The key to management is early recognition and treatment,” Ines B. Menjak, MD, MSc,Division of Medical Oncology, University of Toronto, and coinvestigators explained in the study. “Guidelines have been published on management of immune-related toxicity; however, the organization and delivery of multidisciplinary care is dependent on local healthcare providers. No prospective trials have been done to guide the management of irAEs. At many centers, patients return for clinical assessment before each cycle of treatment, and there is currently no standard on how to best monitor patients in between clinic visits.”

The single-center study therefore assessed the reports from 67 patients receiving ipilimumab; the mean age was 61 years. While all patients received ipilimumab, 33 patients (49%) received 4 doses and 17 patients (25%) experienced a dose delay. In addition, the mean number of AEs reported per patient was 11 (range, 8-17).

Utilizing electronic medical records from Sunnybrook Health Sciences and the Global Melanoma Research Network, researchers conducted a retrospective chart review. Enrolled participants were treated between 2012 and 2017 with single-agent ipilimumab at a dosage of 3 mg/kg every 3 weeks and were scheduled to receive 4 doses each. AE reports were collected from clinic visits, records indicating ER visits, and hospitalizations. Researchers looked at clinical notes to determine if the underlying causes of AEs were definitely, probably, possibly, unlikely to be, or unrelated to agent administration. Hospitalization and ER visit data were collected 3 months post-ipilimumab discontinuation.

Before treatment began, each patient received a 15-minute one-on-one nurse led education session regarding ipilimumab and potential AEs, offering clear guidance on when to call the nursing line for assistance. These conversations were guided by The Cancer Care Ontario Ipilimumab Patient Information Sheet used by the institution.

Once treatment began, RNs phone patients on a weekly basis throughout each administration and for 8 additional weeks following treatment completion. To ensure maximum efficiency, nurses did not call patients on the same week they saw their physician in clinic, unless explicitly instructed to do so by the physician. Each phone call lasted between 5 to 20 minutes, during which time the nurse queried about symptoms, offered symptom-management advice over the phone, and contacted physicians if they believed it necessary. All participating RNs were oncology nurses specializing in melanoma who had received prior immunotherapy toxicity training. The mean number of received phone calls was 8.

Each patients experienced at least 1 AE, while the median of any grade all-cause AEs was 11 (range: 8-17). RNs successfully identified most (63%) AEs via a monitoring phone call, while a clinic visit identified approximately 29% of AEs, and a patient-initiated call in was responsible for 8% of identified AEs.

Nearly 70% (69.8%) of reported AEs were grade 1, while 26% were grade 2, 3.5% grade 3, and 0.2% were grade 4. Grade 3 treatment-related AEs included diarrhea or colitis, fatigue, and flare of rheumatoid arthritis. Thirty-four patients were prescribed an analgesic following their RN phone call.

Out of the 67 patients assess throughout the study follow-up period, 31 (46%) required hospitalizations. The most common causes for ED visits were diarrhea, pain, ulcer, and rash.

“Using this model of care, 63% of toxicity was identified over the phone before clinic visits, allowing for earlier intervention than standard practice,” the study authors wrote. “Nurses communicated with physicians to facilitate provision of appropriate symptom management, including prescriptions for corticosteroids and other agents in a timely manner. Nursing workload involved weekly calls with a median in our cohort of eight weekly calls per patient (on weeks that patients were not seen in clinic by their oncologist), and additional calls were minimal. This model of care is consistent with the current expansion of virtual health care because of the COVID-19 pandemic as it provides timely virtual access to healthcare providers.”

“This study provides single-center real-world evidence of toxicity, hospitalizations, and ER visits, as well as nursing utilization for a proactive phone-based symptom monitoring and intervention,” they concluded.

Since the study intervention, the institution has expanded their program to include patients receiving ipilimumab in combination with nivolumab (Opdivo), since the toxicity associated with the combine regimen is notably higher than with single-agent ipilimumab. The researchers hope to soon expand efforts to include other tumor types and immunotherapy combinations, including chemotherapy plus immunotherapy for patients with lung cancer, in order to address relevant toxicity.

Reference

Menjak IB, Elias ES, Jain S, et al. Evaluation of a multidisciplinary immunotherapy toxicity monitoring program for patients receiving ipilimumab for metastatic melanoma. JCO Oncol Pract. 2022:17(11)e1631-e1638. doi:10.1200/OP.20.00845.